In a new study, researchers have characterized the effects of a series of opioids on proteins in the brain other than opioid receptors. In the British Journal of Pharmacology study, several synthetic opioids inhibited serotonin and norepinephrine transporters, which may contribute to their analgesic properties but may also increase the risk of serotonin toxicity, a group of symptoms that can include high body temperature, agitation, increased reflexes, tremor, sweating, dilated pupils, and diarrhoea.
The investigators note that serotonin syndrome may result from serotonin transporter inhibition by tramadol, tapentadol, methadone, dextromethorphan, and pethidine, especially when combined with other serotonergic medications.
“Physicians need to be aware of the risk of serotonin toxicity when using certain opioids,” said senior author Prof. Matthias Liechti, of the University Hospital Basel, in Switzerland.
Link to Study: http://onlinelibrary.wiley.com/doi/10.1111/bph.14105/full
The British Journal of Pharmacology is a broad-based journal giving leading international coverage of all aspects of experimental pharmacology. It publishes high quality original research and authoritative reviews. Each year a range of themed issues are published and a must-read supplement, the Concise Guide to Pharmacology, is published biennially.
The journal is now published in an online-only format. Issues are published fortnightly but are no longer printed; however, authors are still able to order offprints of their own articles through Author Services.